Virginia, 2011

Flash Flooding and Hail in Virginia, May 22 to 23, 2011

May 22 to 23, 2011 · NWS RNK · 23 events in 8 counties and zones

Scattered thunderstorms spread eastward from a strong mesoscale system over Kentucky and Tennessee in the early evening and continued for several hours. With moderate instability and sufficient vertical wind shear a few storms became intense enough to produce mainly large hail, but also some winds up to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered thunderstorms spread eastward from a strong mesoscale system over Kentucky and Tennessee in the early evening and continued for several hours. With moderate instability and sufficient vertical wind shear a few storms became intense enough to produce mainly large hail, but also some winds up to 60 mph. The largest hailstones were about golf-ball size. A few storms also produced heavy rainfall, especially over parts of Montgomery, Giles, Wythe and Bedford counties. Radar estimated amounts were 2 to 4 inches in several hours but the highest rain gage totals were at Radford Coop 1.83 , Spruce Run IFLOWS 1.72 , Blacksburg 0.4N CCR 1.62 , Abbott IFLOWS 1.47 .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 22, 2:51 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, May 22, 2:51 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT SUN MAY 22 2011

.SYNOPSIS...
LOW PRESSURE WAS OVER THE NORTHERN PLAINS WITH A WARM FRONT
TRAILING INTO PENNSYLVANIA AND A COLD FRONT EXTENDING INTO TEXAS.
THIS LOW WILL MOVE EAST ACROSS THE GREAT LAKES AND BY WEDNESDAY
MORNING A FROM WILL EXTEND FROM THE MID ATLANTIC REGION INTO THE
SOUTHERN PLAINS.

&&

.NEAR TERM /THROUGH MONDAY/...
AIR MASS HAS BECOME WARM...HUMID AND UNSTABLE WITH FORECAST AREA
NOW IN THE WARM SECTOR. LITTLE TO TRIGGER THUNDERSTORMS THIS
AFTERNOON BUT EXPECT COMPLEX OF STORMS MOVING THROUGH KENTUCKY AND
TENNESSEE WILL REACH THE FORECAST AREA THIS EVENING. LAST FEW RUNS
OF THE HRRR AND LOCAL WRF BRING THE SHOWERS AND THUNDERSTORMS FROM
WEST TO EAST ACROSS THE COUNTY WARNING AREA BETWEEN AROUND 23Z/7PM
AND 04Z/MIDNIGHT.

SURFACE DEW POINTS CONTINUE TO RISE IN ALL BUT THE HIGHEST
ELEVATIONS. COMBINED WITH LIGHT SOUTHWEST WINDS AND CLOUD COVER
THERE WILL ONLY BE A SMALL DROP IN TEMPERATURES OVERNIGHT. TRENDED
LOWS TOWARD THE MILDER MET GUIDANCE.

A SECOND CLUSTER OF STORMS MAY BE APPROACHING THE WESTERN COUNTY
WARNING AREA MONDAY MORNING...BUT MODELS NOT AS CONSISTENT WITH
THIS SOLUTION. STILL KEPT CHANCE PROBABILITY IN FOR MUCH OF DAY.
WITH WARM 850 MB TEMPERATURES STAYED CLOSE TO WARMER MAV GUIDANCE
BUT HIGHS WILL DEPEND ON HOW MUCH CLOUDS AND RAIN THERE IS IN THE
MORNING...ESPECIALLY WEST OF THE BLUE RIDGE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
DURING THIS PORTION OF THE FORECAST...THE AREA WILL REMAIN IN A
PATTERN CONDUCIVE TO MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
STORMS...ESPECIALLY IN THE MOUNTAINS. THE BIGGEST CHANGE IS THE
FOCUS FOR THE BEST CHANCES OF SHOWERS AND STORMS WILL SHIFT MORE
TOWARDS OH/PA BY WEDNESDAY FOLLOWING THE PROJECTED PATHS OF
SHORTWAVE TROUGHS ROUNDING THROUGH THE OVERALL GENERAL LONGWAVE
TROUGH PATTERN OVER CENTRAL CONUS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ANTICIPATE A VERY ACTIVE WEATHER REGIME DURING THIS PORTION OF THE
FORECAST. TWO DISTINCT AND IMPORTANT TRANSITION WILL TAKE PLACE.
FIRST ON WEDNESDAY NIGHT INTO THURSDAY...THE AXIS OF THE MAIN UPPER
TROUGH WILL SHIFT EASTWARD AND BE EITHER DIRECTLY OVER OUR
REGION...OR JUST TO OUR WEST. EITHER PATTERN TRANSLATES TO STRONG
DYNAMICS AND ASSOCIATED SUBSTANTIAL INSTABILITY. EXPECT A GENEROUS
AMOUNT OF SHOWERS AND STORMS DURING THIS PERIOD WITH THE POTENTIAL
FOR SOME SEVERE WEATHER ACTIVITY. THIS TROUGH WILL QUICKLY EXIT THE
REGION...BUT NOT REALLY HAVE ANY SUBSTANTIAL CHANGE IN OUR AIR MASS
IN ITS WAKE. A SECOND...AND POTENTIALLY MORE INTENSE...SYSTEM WILL
TAKE AIM ON THE AREA NEXT WEEKEND. MODEL GUIDANCE IS SHOWING
DIFFERENCES IN TIMING AND BEST TRACK OF THE MOISTURE...BUT THIS TOO
MAY BE A PERIOD OF VERY ACTIVE AND POTENTIALLY SEVERE WEATHER. WE
WILL ALSO WILL NEED TO MONITOR THE POTENTIAL FOR FLOODING OR FLASH
FLOODING DURING THIS PERIOD. MULTIPLE DAYS WITH SHOWERS AND STORMS
WITH MODERATE TO HEAVY DOWNPOURS MAY WARRANT WATCHES LATER IN THE
WEEK THE UPCOMING WEEKEND AS THE GROUND SATURATES.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
EXPECT SCATTERED TO BROKEN STRATOCUMULUS THROUGH 00Z WITH ISOLATED
THUNDERSTORMS. CHANCE OF STORMS AT ANY INDIVIDUAL AIRPORT IS TOO
LOW BEFORE 00Z TO ADD TO THE TAFS AT THIS TIME.

A WARM FRONT HAS MOVED THROUGH TE MID ATLANTIC REGION LEAVING THE
AREA IN A HUMID UNSTABLE AIR MASS. A COMPLEX OF THUNDERSTORMS OVER
WESTERN TENNESSEE AT 18Z IS EXPECTED TO MOVE NORTHEAST INTO THE
FORECAST AREA...REACHING BLF AND LWB AROUND 23Z AND LYH AND DAN
AROUND 03Z. HRRR AND LOCAL WRF WERE VERY SIMILAR IN THE TIMING OF
THE PRECIPITATION. USED THIS GUIDANCE TO ADD THUNDERSTORMS INTO
THE TAFS. HAD KEPT CONDITIONS MVFR IN THE TAFS WITH THE
THUNDERSTORMS BUT BRIEF PERIODS OF HEAVY RAIN AND IFR CEILINGS AND
VISIBILITIES ARE POSSIBLE WITH ANY OF THE STRONGER STORMS.

SURFACE DEW POINTS WILL REMAIN IN THE 60S OVERNIGHT AND ANY
LOCATIONS THAT HAVE RAIN IN THE EVENING WILL LIKELY HAVE FOG JUST
AFTER THE RAIN ENDS. HAVE ADDED MVFR FOG TO THE TAFS SINCE RAIN IS
EXPECTED.

MODELS WERE IN LESS AGREEMENT WITH THE CHANCE OF RAIN ON MONDAY.
SOME SUGGEST THERE MAY BE MORE SHOWERS AND THUNDERSTORMS COMING
INTO THE MOUNTAINS ON MONDAY MORNING. ANOTHER SOLUTION HAS MORE
STORM DEVELOPMENT EAST OF THE BLUE RIDGE IN THE AFTERNOON.
CONFIDENCE TOO LOW AT THIS POINT TO PUT ANY SHOWERS OR THUNDER IN
THE TAFS BEFORE 18Z MONDAY.

BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN SCATTERED
SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE MTNS...MONDAY
THROUGH THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH
Hazardous weather outlook, May 22, 3:28 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT SUN MAY 22 2011

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-232030-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
428 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD OCCUR INTO THIS
EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER MONDAY INTO MONDAY
NIGHT. DAMAGING WINDS ARE THE GREATEST CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-232030-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
428 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD OCCUR THIS EVENING.
DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD OCCUR MONDAY INTO
MONDAY NIGHT. DAMAGING WINDS ARE THE GREATEST CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DS

In the hours before

Special weather statement, May 22, 4:33 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT SUN MAY 22 2011

VAZ034-222230-
BEDFORD VA-
533 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY...

AT 529 PM EDT...A SLOW MOVING THUNDERSTORM WAS LOCATED OVER
STEWARTSVILLE...MOVING EAST AT 5 MPH.

THIS STORM MAY PRODUCE PEA-SIZED HAIL. PROLONGED PERIODS OF HEAVY
RAIN ARE ALSO EXPECTED FROM THIS STORM...AND MAY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR STEWARTSVILLE AROUND 550 PM.

LAT...LON 3733 7969 3721 7973 3725 7985 3727 7985
      3730 7984 3732 7985 3732 7984 3733 7982

16

The radar

The Roanoke radar (KFCX), 53 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

11 hail, 9 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Bedford

When
May 22, 4:45 PM EST
Where
Bedford County, 1.79 mi ENE of Stewartsville
Measured
1 in hail
Reported by
Public
Coordinates
37.280, -79.770

Hail, Bedford

When
May 22, 5:05 PM EST
Where
Bedford County, 2.31 mi ENE of Stewartsville
Measured
1.75 in hail
Reported by
Public
Coordinates
37.280, -79.760

Hail, Bedford

When
May 22, 5:08 PM EST
Where
Bedford County, 2.2 mi E of Stewartsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.270, -79.760

Nickel hail in Vinton.

Hail, Bedford

When
May 22, 5:20 PM EST
Where
Bedford County, 0.55 mi E of Stewartsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.270, -79.790

Hail, Bedford

When
May 22, 5:25 PM EST to 5:50 PM EST
Where
Bedford County, 1.49 mi NNE of Chamblissburg
Measured
1.25 in hail
Reported by
Public
Coordinates
37.270, -79.710

Hail lasted almost 30 minutes along Saunders Road.

Hail, Bedford

When
May 22, 6:00 PM EST to 6:10 PM EST
Where
Bedford County, 3.89 mi WSW of Bedford City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.300, -79.590

Hail lasted about 10 minutes.

Thunderstorm Wind, Wythe

When
May 22, 7:08 PM EST
Where
Wythe County, 1.49 mi SSW of Catron
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.830, -81.040

Several trees were blown down on Cole Branch Drive.

Hail, Wythe

When
May 22, 7:08 PM EST
Where
Wythe County, 1.3 mi WSW of Porters Xrds
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.860, -81.000

Hail, Wythe

When
May 22, 7:17 PM EST
Where
Wythe County, 1.3 mi WSW of Porters Xrds
Measured
1 in hail
Reported by
Public
Coordinates
36.860, -81.000

Thunderstorm Wind, Wythe

When
May 22, 7:17 PM EST
Where
Wythe County, 1.3 mi WSW of Porters Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.860, -81.000

Two trees were blown over.

Hail, Pulaski

When
May 22, 7:21 PM EST
Where
Pulaski County, 0.69 mi N of Parrott
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.230, -80.630

Hail reported on Dry Branch Road near McCoy.

Thunderstorm Wind, Pulaski

When
May 22, 7:40 PM EST
Where
Pulaski County, Parrott
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.220, -80.630

Power lines were brought down by thunderstorm winds in the community of Parrott.

Thunderstorm Wind, Smyth

When
May 22, 7:41 PM EST
Where
Smyth County, 1.56 mi ENE of Adwolf
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.792, -81.556

Power lines and some trees were blown down on Willow Springs Road.

Thunderstorm Wind, Smyth

When
May 22, 7:41 PM EST
Where
Smyth County, 1.27 mi SE of Thomas Bridge
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.758, -81.553

Thunderstorm winds blew down a tree on Spring Hollow Road.

Flash Flood, Wythe

When
May 22, 7:42 PM EST to 8:42 PM EST
Where
Wythe County, 0.46 mi WSW of Porters Xrds to 0.08 mi WSW of Lots Gap
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
36.866, -80.987

A portion of Ivanhoe Road was washed out with over 1 foot of water on it.

Thunderstorm Wind, Pulaski

When
May 22, 8:00 PM EST
Where
Pulaski County, 1.3 mi ENE of Pulaski to 1.1 mi E of Pulaski
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.060, -80.780

More than four trees were down in the town of Pulaski with diameter of 12 to 18 inches. One tree was also brought down by the wind along 6th Street in town.

Hail, Montgomery

When
May 22, 8:04 PM EST to 8:15 PM EST
Where
Montgomery County, 0.88 mi SE of Longshop to 0.7 mi W of Prices Fork
Measured
1 in hail
Reported by
Public
Coordinates
37.210, -80.560

Hail up to 1 inch in diameter was reported near McCoy and along Keisters Branch Road.

Hail, Montgomery

When
May 22, 8:15 PM EST
Where
Montgomery County, 0.71 mi W of Prices Fork
Measured
1 in hail
Reported by
Public
Coordinates
37.220, -80.513

Thunderstorm Wind, Montgomery

When
May 22, 8:30 PM EST to 8:33 PM EST
Where
Montgomery County, 0.69 mi S of Yellow Sulphur
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.160, -80.400

A retired NWS employee reported winds estimated over 60 mph for about 3 minutes and several medium-size trees damaged.

Flash Flood, Pulaski

When
May 22, 9:32 PM EST to 10:32 PM EST
Where
Pulaski County, 0.71 mi NNW of Dry Branch to 0.54 mi WNW of Parrott
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.230, -80.623

Dry Branch flooded part of Route 602.

Flash Flood, Giles

When
May 22, 10:01 PM EST to 11:01 PM EST
Where
Giles County, 0.36 mi S of Goodwins Ferry to 1.1 mi SSE of Maybrook
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.265, -80.600

Spruce Run flooded a portion of Route 605 after 1 to 3 inches of rain fell in a few hours along the Giles-Montgomery County line.

Thunderstorm Wind, Franklin

When
May 23, 2:00 AM EST
Where
Franklin County, 3.79 mi NW of Burnt Chimney
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.141, -79.876

A few trees were blown down near Red Valley Road on Route 116.

Thunderstorm Wind, Pittsylvania

When
May 23, 3:15 AM EST
Where
Pittsylvania County, 0.89 mi SW of Rondo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.820, -79.540

Several trees were blown down by thunderstorm winds near Rondo on Route 57.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309459, 309461, 309463, 309464, 309466, 309467, 309733, 309748, 309469, 309722, 309471, 309726, 309723, 316896, 309783, 309727, 309472, 316906, 309732, 309784, 309785, 309731, 309730.